I thought I had a pretty good sense of how chemo would feel. I knew it would be worse than the mastectomy surgery, I just didn’t know how much worse. Chemo is like having surgery six times (once every three weeks), and having to recover six times, but each time your recovery takes longer. My body’s response to chemo is not predictable. This is no I have a headache, I take ibuprofen, my headache is gone kind of scenario. Chemo kicks your ass.
Here’s how it starts: The day before chemo I drink about a gallon of water and take steroids twice. Steroids make feel like somebody else is inhabiting my body, a spastic agitated person whose language I don’t understand. I feel possessed. I usually can’t sleep that night.
Day one: Chemo. I drink at least a quart of water before treatment. All medications during chemo go into the port that’s implanted in my chest, so before we leave for Rochester I put a numbing cream on the port site.
First the nurses clean the port by injecting saline into it, then Heparin, an anti-clotting drug. A blood sample is taken and sent to the lab because they need to make sure my body can handle the chemo. A large dose of Benadryl is injected. I immediately get drowsy. I’m talking about it’s-hard-to-hold-my-head-up kind of drowsy. I watch myself slip away and it’s hard to speak or focus. I hate it. I’m at least 50% incapacitated for the duration of the treatment and the rest of the day.
The next injection is steroids. This is the reason I’m not 100% incapacitated, because the steroids counteract the effects of the Benadryl. Then comes a cortisone injection because I had a reaction to the chemo in the past. Then my chemo course of Taxotere, Herceptin and Carboplatin. Each drip takes at least 45 minutes. Some of the meds I can actually taste as they go into my port. They’re nasty, like cleaning fluid or new plastic.
If I’m lucky, I haven’t reacted to anything this week and we drive home. It’s dark by the time we get there.
Day two. I take steroids twice. I am not myself. I’m manic and agitated, but manage to get some work done on the Trumansburg building. My taste is 90% gone. The only things that vaguely register are bitter tastes and peanut butter. Taste won’t come back fully until March. That sucks. Even water tastes bad.
Day three. I have the worst heartburn I’ve ever felt and take Ranitidine which makes it about 70% better. My body temperature goes down two degrees and it’s hard to stay warm. I am incredibly tired and feel like I’m getting the flu combined with a stomach bug: headache, joint pain and diarrhea rule my day. I spend much of the day on the couch.
Day four. The heartburn is worse, and the Ranitidine is less effective. Most of the day is spent on the couch in pajamas. Body temperature is still low. Flu and stomach bug symptoms are worse. Sharp pains in my joints and organs. I can’t eat.
Day five. Heartburn continues, and the Ranitidine helps a little. I think maybe I’m feeling better and the flu-like symptoms seem to have calmed down. This is the day I have a false sense of feeling good and want to take on a project, but Amelia reigns me in from doing something like using a power tool. My head is in a fog with dizzy bouts throughout the day. Amelia and I go for a walk. I need to nap.
Day six. The heartburn lessens. My flu symptoms are mostly gone, but I can only work four hours before feeling exhausted.
Day seven. I just lost six fucking days. I’m working. All damn day. I don’t care how tired I get.
Leah, reading this brings it all back for me…I had the exact same drug regimen but in addition, I also had Perjeta (often given in addition to the Herceptin). I just wanted to let you know that there is a light at the end of this crappy long tunnel…and that is, all these side effects should dissipate when you’ve completed the Taxotere and the Carboplatin. If you continue on with the Herceptin alone, the SE’s are really nominal by comparison. Losing taste buds is no picnic, but try to keep your energy up and avoid too much weight loss. Best advice I was given was to get up and dressed every single day, to get outdoors daily, even if just for a short while. Don’t know what you do for work, but be kind to yourself. I scheduled all my infusions to be on Fridays, which gave me the weekend days to chill, rather than deal with work. And, when you are working, rest when you feel the drain coming on. It’s not a sign of weakness to feel utterly wiped out…it’s a sign of chemo doing it’s thing. It’s tough, but you’re tougher. Rather than think of those 6 days as ‘lost’, think of them as days you’ve simply laid low to give your body a chance to rebound in the days following. Hang in there and keep eyes forward. For whatever it’s worth…that’s my 2 cents (from someone who’s been where you are, and continues to fight the fight). Oh, and…. WRITE ON! You write really well. Sending all good wishes.
LikeLiked by 1 person
You work. All damn day…everything else sucks, but you continue to fight. And write. And I have every confidence in you…your strength, your fighting spirit, your incredible wife…I love you, and long for the day when we will drink a toast to your wellness. You better be there!
LikeLiked by 1 person
Because I always have to look at the Cost-Benefit analysis….just think what those 6 days are buying you each time. For one thing, many additional years of abuse and friendly torture from me……I CAN’T WAIT TO GET BACK TO THAT!!!!!!